Q: Tremor & Stigma w/MH Absences
Dear Dr. Phelps,
Last year I was diagnosed with Bipolar II.
Since then I've been on different medications with varying degrees of
success. In January of this year I was put on 500mgs of Depakote. I
was doing well until September when I stopped taking my meds because I felt
great. Well it didn't take me long to start having
problems. Within six weeks I started to become depressed.
Before I knew it I had a major depressive episode. Needless to say I
learned my lesson and plan to continue taking my meds! I was out of work
for six weeks, the first time that has ever happened.
I have two questions for you. The
first is why when resuming taking the Depakote why have I developed a tremor?
It is perplexing to me not to mention frustating trying to cope with it.
I also am taking 150mg. of Effexor which my doctor is starting to taper
down. My second question has to do with dealing with the stigma associated
with mental health work absences, that is how do I deal with people that ask
questions that really aren't their business? By the way I am a forty two year old woman . I
appreciate any information you can give.
Dear Leah --
First, the tremor: if you're still on Depakote 500 mg, I wonder if that might
somehow be related to Depakote plus Effexor, as it would be unusual for
Depakote to cause this at that dose (but probably not impossible).
And as regards the stigma -- this is a very personal
decision, how much to reveal and to whom, particularly in the work
setting. In general my patients seem to be saying that explaining only the
minimum is best, unless there's a clear "need to know" or the person
is very trustworthy (e.g. won't tell a bunch of other people, and won't freak
out him or herself at the diagnosis -- and perhaps, is willing to learn more
her/himself). What's "the minimum"? Something like
"oh, I had some medical problems I had to deal with"; and when they
ask more, a polite "oh, it was pretty complicated and I'd prefer not
to discuss it"; and when they press for more, "I'm sorry, I really
would prefer not to discuss it". Beyond that might be dealing with a
situation where a counselor/therapist could help you evaluate your
Other people with bipolar disorder here on this website
might have lots of experience to share with you on how they've handled
this. Try the BipolarWorld forum or the email groups you can access from
the BipolarWorld homepage
Published December, 2001